Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Oct 4, 2017, 9:02 PM EDT for Lewis County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2017, 9:02 PM EDT (01:02 UTC)
- Expired
- Oct 4, 2017, 9:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 28 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663
WWUS81 KBUF 050102
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
902 PM EDT WED OCT 4 2017
NYZ007-008-050145-
Jefferson-Lewis-
902 PM EDT WED OCT 4 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JEFFERSON AND
NORTHERN LEWIS COUNTIES...
At 901 PM EDT, a strong thunderstorm was located near West Carthage,
or near Fort Drum, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Denmark, Black River,
Copenhagen, Harrisville, Croghan and Castorland.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4387 7583 4402 7587 4422 7545 4410 7517
4384 7514
TIME...MOT...LOC 0101Z 271DEG 39KT 4397 7569
$$
RSHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Oct 4, 7:50 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Oct 4, 7:50 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
750 PM EDT Wed Oct 4 2017
.SYNOPSIS...
A cold front will move across the region through this evening,
resulting in a period of showers and possibly a thunderstorm. This
front will be followed by fair weather and marginally cooler
temperatures for Thursday. Looking ahead, there is a persistent
chance of showers Friday through Sunday, with above normal
temperatures returning for the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
A cold front over Lake Ontario at 00z will push across our forecast
area during the remaining evening hours...generating some showers
and possible thunderstorms in the process. Most areas will pick up
less than a tenth of an inch of rain.
Showers will taper off quickly after about 03z. Temperatures in the
wake of the front will not be cold enough for lake effect clouds,
but upsloping may cause stratus to linger behind the front a bit.
Eventually dry air behind the front will win out, with skies
clearing out from north to south late. There is a chance for some
patchy fog if skies clear out early enough, given the ground is
likely to be wet from rain this evening. Lows will average in the
lower to mid 50s, with upper 40s across portions of the North
Country.
High pressure will briefly build across the region Thursday with dry
weather and quite a bit of sunshine. Temperatures will be cooler,
but only slightly so, with highs averaging in the upper 60s to lower
70s. This is still 5 to 10 degrees above normal.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The frontal boundary stretching across Ohio and Pennsylvania will
begin to lift back north allowing showers to move back into the
southern tier and parts of the Niagara Frontier and Finger lakes
though the north country will likely stay mostly dry.
Daytime highs on Friday, while cooler, will still be just about
normal for this time of year.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An active period will unfold this time period with a series of cold
frontal passages, and an influx of tropical moisture.
Saturday a warm front will lifting across the region, with morning
rain showers near Lake Ontario lifting northward. There will likely
be a brief period of sunny skies Saturday afternoon, especially south
of Lake Ontario, and this sunshine and 850 hPa temperatures +15 to
+17C will bring another warm day...with temperatures pushing 80F in
the Genesee Valley.
Saturday night a cold front will slowly work its way across the
region with another chance for some showers, and possibly thunder
towards western zones. The GFS is a bit deeper with the parent
low...and subsequently the LLJ than other operation 12Z model runs.
Regardless, it will be a mild night with temperatures holding on in
the 60s...and possibly a bit windy.
As the cold front clears the region Sunday, rain showers will
end...with the greater balance of the day dry. It will remain on the
mild side with highs in the low to mid 70s.
Monday through Tuesday night a good amount of uncertainty will be
brought into the forecast package...with timing of tropical
moisture/system from the Gulf and the carving of a deep longwave
trough across the United States. A current storm system in the
Bering Sea this Wednesday afternoon will cross western Canada, and
then dive southward across the US. The Ecmwf will develop a deep
trough across the central US, while the GFS/and a greater amount of
its ensembles, maintains the trough more toward the western states.
For now will have chc, to low end likely PoPs in for Monday through
Tuesday night for rain showers, of which some may be heavy...with
then a strong cold front crossing late Tuesday, or early Wednesday
morning.
Strong cold air advection will bring a brisk day Wednesday with
temperatures falling into the 40s, with a gusty westerly wind.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A cold front will push south across our forecast area this
evening...and while most areas will maintain VFR conditions...the
front will generate some showers and possibly a thunderstorm or two.
Sites that will deteriorate to MVFR then to IFR will be across the
Southern Tier and Finger Lakes region...where cigs are expected to
drop to roughly 500 feet in the wake of the aforementioned front.
High pressure will briefly build across the region on Thursday with
widespread early morning MVFR to IFR cigs south of BUF and ROC
giving way to mainly clear skies. VFR conditions will be found
regionwide by 15z.
Outlook...
Thursday night through Monday...VFR/MVFR with a chance of -SHRA.
&&
.MARINE...
A cold front will cross the Lower Great Lakes through this evening.
Along with the potential for some showers and thunderstorms there
will be a 15 to 25 knot southwesterly flow ahead of the front, which
will build waves in northeastern portions of Lake Erie and Ontario.
Winds will shift to the northwest behind the front and diminish.
This will result in small craft headlines for portions of the lakes
and the Niagara River due to gusty pre-frontal winds.
Winds will briefly diminish late tonight and Thursday morning but
then pick up again from the southwest. It appears winds will fall
just short of small craft criteria for Thursday afternoon. After
this expect light flow on the waters Thursday night through Friday
night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for LEZ020.
Small Craft Advisory until 2 AM EDT Thursday for LEZ040-
041.
Small Craft Advisory until 10 PM EDT this evening for
LOZ030.
Small Craft Advisory until 5 AM EDT Thursday for LOZ044-
045.
Small Craft Advisory until 10 PM EDT this evening for
SLZ022-024.
&&
SYNOPSIS...APFFEL
NEAR TERM...APFFEL/RSH
SHORT TERM...LEVAN
LONG TERM...THOMAS
AVIATION...RSH
MARINE...APFFEL/RSHHazardous weather outlook, Oct 4, 5:03 AM EDT, 15 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 503 AM EDT Wed Oct 4 2017 NYZ001>008-010>014-019>021-085-050915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 503 AM EDT Wed Oct 4 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 503 AM EDT Wed Oct 4 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Oct 4, 9:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
902 PM EDT WED OCT 4 2017
NYZ007-008-050145-
Jefferson-Lewis-
902 PM EDT WED OCT 4 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JEFFERSON AND
NORTHERN LEWIS COUNTIES...
At 901 PM EDT, a strong thunderstorm was located near West Carthage,
or near Fort Drum, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Denmark, Black River,
Copenhagen, Harrisville, Croghan and Castorland.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4387 7583 4402 7587 4422 7545 4410 7517
4384 7514
TIME...MOT...LOC 0101Z 271DEG 39KT 4397 7569
RSHNearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.